Going off antidepressants

Can going off your medication cause antidepressant withdrawal symptoms (antidepressant discontinuation syndrome)? About 10% of women ages 18 and overtake antidepressants.

As many of us know, these medications can be a godsend when depression has robbed life of its joy and made it hard to muster the energy and concentration to complete everyday tasks.

But as you begin to feel better and want to move on, how long should you keep taking the pills?

What really is discontinuation syndrome? Experts at BetterHelp have stated that Discontinuation Syndrome is a physical reaction to stopping an antidepressant medication abruptly. This syndrome can cause changes in your body and brain that cause you to feel unwell physically and mentally.

Doctors typically take you off an antidepressant gradually to avoid or minimize discontinuation syndrome.

If you’re doing well on antidepressants and not complaining of too many side effects, many physicians will renew the prescription indefinitely — figuring that it offers a hedge against a relapse of depression.

But side effects that you may have been willing to put up with initially — sexual side effects (decreased desire and difficulty having an orgasm), headache, insomnia, drowsiness, vivid dreaming, or just not feeling like yourself — can become less acceptable over time, especially if you think you no longer need the pills.

Going off antidepresants

The decision to go off antidepressants should be considered thoughtfully and made with the support of your physician or therapist to make sure you’re not stopping prematurely, risking a recurrence of depression.

If you’re thinking about stopping antidepressants, you should go step-by-step, and consider the following:

Take Your Time

You may be tempted to stop taking antidepressants as soon as your symptoms ease, but depression can return if you quit too soon.

Clinicians generally recommend staying on the medication for six to nine months before considering going off antidepressants. If you’ve had three or more recurrences of depression, make that at least two years.

Talk to your clinician about the benefits and risks of antidepressants in your particular situation, and work with her or him in deciding whether (and when) to stop using them.

Before discontinuing, you should feel confident that you’re functioning well, that your life circumstances are stable, and that you can cope with any negative thoughts that might emerge.

Don’t try to quit while you’re under stress or undergoing a significant change in your life, such as a new job or an illness.

Make A Plan

Going off an antidepressant usually involves reducing your dose in increments, allowing two to six weeks between dose reductions.

Your clinician can instruct you in tapering your dose and prescribe the appropriate dosage pills for making the change.

The schedule will depend on which antidepressant you’re taking, how long you’ve been on it, your current dose, and any symptoms you had during previous medication changes.

It’s also a good idea to keep a “mood calendar” on which you record your mood (on a scale of one to 10) on a daily basis.

Consider Psychotherapy

Fewer than 20% of people on antidepressants undergo psychotherapy, although it’s often important in recovering from depression and avoiding recurrence.

In a meta-analysis of controlled studies, investigators at Harvard Medical School and other universities found that people who undergo psychotherapy while discontinuing an antidepressant are less likely to have a relapse.

Interestingly, experts at Betterhelp.com offer top quality online therapy.

Stay Active

Bolster your internal resources with good nutrition, stress-reduction techniques, regular sleep — and especially physical activity. Exercise has a powerful antidepressant effect.

It’s been shown that people are far less likely to relapse after recovering from depression if they exercise three times a week or more.

Exercise makes serotonin more available for binding to receptor sites on nerve cells, so it can compensate for changes in serotonin levels as you taper off SRIs and other medications that target the serotonin system.

Seek Support

Stay in touch with your clinician as you go through the process. Let her or him know about any physical or emotional symptoms that could be related to discontinuation.

If the symptoms are mild, you’ll probably be reassured that they’re just temporary, the result of the medication clearing your system.

(A short course of a non-antidepressant medication such as an antihistamine, anti-anxiety medication, or sleeping aid can sometimes ease these symptoms.)

If symptoms are severe, you might need to go back to a previous dose and reduce the levels more slowly. If you’re taking an SRI with a short half-life, switching to a longer-acting drug as fluoxetine may help.

You may want to involve a relative or close friend in your planning. If people around you realize that you’re discontinuing antidepressants and may occasionally be irritable or tearful, they’ll be less likely to take it personally.

A close friend or family member may also be able to recognize signs of recurring depression that you might not perceive.

Complete the Taper

By the time you stop taking the medication, your dose will be tiny. (You may already have been cutting your pills in half or using a liquid formula to achieve progressively smaller doses.)

Some psychiatrists prescribe a single 20-milligram tablet of fluoxetine the day after the last dose of a shorter-acting antidepressant in order to ease its final washout from the body, although this approach hasn’t been tested in a clinical trial.

Check-in with your clinician one month after you’ve stopped the medication altogether.

At this follow-up appointment, she or he will check to make sure discontinuation symptoms have eased and there are no signs of returning depression. Ongoing monthly check-ins may be advised.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.